Hail, Sumner
- When
- August 15, 5:20 PM CST to 5:21 PM CST
- Where
- Sumner County, 8.51 mi SW of Geuda Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -97.240
An isolated storm developed over the Oklahoma-Kansas state line and produced quarter sized hail over far southeast Sumner County during the early evening of August 15.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated storm developed over the Oklahoma-Kansas state line and produced quarter sized hail over far southeast Sumner County during the early evening of August 15.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 1:19 PM CST, 4 hours 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 219 PM CDT Thu Aug 15 2024 .KEY MESSAGES... - Seasonable temperatures but humid through Saturday - Slightly cooler but still seasonable temperatures for Sunday and into next week - Another round of showers and thunderstorms for late Friday night and into Saturday && .DISCUSSION... Issued at 219 PM CDT Thu Aug 15 2024 High pressure is building into the region this afternoon and has kicked the winds out of the east bring the temperatures down some from yesterday. That said, temperatures are still hot but will be closer to normal than the century mark. Tds are still relatively high in the upper 60s and low 70s which will keep heat indices near the century mark over much of the area with 105F to 110F along the Oklahoma State line. This is where the heat advisory remains. Thunderstorm chances this afternoon are much lower as the atmosphere is just too over worked from last nights thunder. The best chances for showers and thunderstorms to be in the far southeastern areas of the CWA tonight. A few strong to severe storms are possible before midnight here. Friday, winds will shift back to a more southerly direction and allow moisture advection to return. The weak frontal system will still be draped across the region which will provide the needed focal point for convection. Low level shear and moisture is rather good and BUFKIT hodographs show good low and mid level shear. The main issue will be the upper level jet which is only in the 45kts to 60kt range at 300mb and 250mb. This presents a low exhaust potential and limits the ability of the atmosphere to develop wide spread severe thunderstorms. As such, expecting scattered severe thunderstorms with hail up to golfballs and 60-70 mph winds with the strongest storms. PW values are in the 1.7 to 2 inch range which strongly indicates the potential for very heavy rain. This indicates there is a chance for some localized flooding where the heavy rain does occur. This thunderstorm activity is likely to affect much of the CWA with the thunderstorm activity exiting the area around sunrise Saturday. The thunderstorms activity for Saturday morning will keep the temperatures close to normal but Tds will rise again and areas along the Oklahoma State Line will again see heat indices in the 103F to 107F range. This may required another heat advisory if this forecast holds. Sunday and into next week, winds will stay out of the east and southeast for the most part. While this will not cool the region down much but it will help to keep temperatures near seasonable norms. Showers and thunderstorms will be hit and miss but there will be another chance Sunday night and into Monday morning. After that, chances for rain will diminish once again. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1232 PM CDT Thu Aug 15 2024 VFR conditions are expected through much of the TAF period. The primary concern remains with thunderstorm development across southeast KS. At this point, the best chances appear to remain south of CNU and ICT. As such, have not mentioned any SHRA or TSRA at this point. Otherwise, a weak cold front will progress through the area tonight, transitioning winds to light and variable. && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for KSZ092>096- 098>100. && DISCUSSION...ELM AVIATION...BRF
Hazardous Weather Outlook National Weather Service Wichita KS 608 PM CDT Thu Aug 15 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 608 PM CDT Thu Aug 15 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A heat advisory is in effect for portions of south central and southeast Kansas this afternoon and evening. Heat indices will climb to around 105 degrees. A few severe storms with 60-70 mph winds, hail up to half dollar size, and locally heavy rain are possible this evening across far southern and southeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms will remain possible on Friday. Some strong to severe storms are possible. Hail up to golfballs and winds up to 70 mph will be possible with the strongest storms. The strongest storms will most likely along and south of a line from Barton, Ellsworth, Saline and Chase counties. Saturday, humidities will be increase and heat indicates in the counties along the Oklahoma State line will climb in to the 103F to 107F range. Periodic storm chances may linger into next week but the probability for widespread severe weather remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
115 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Tstm Wnd Dmg 4 NW Lehigh 38.42N 97.35W
08/14/2024 Marion KS Emergency Mngr
Delayed report. 19 empty train cars reported
derailed from thunderstorm wind gust. Time
estimated via radar.
&&
JWKSpecial Weather Statement
National Weather Service Wichita KS
547 PM CDT Thu Aug 15 2024
KSZ092-152315-
Sumner KS-
547 PM CDT Thu Aug 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SUMNER COUNTY
THROUGH 615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm just
south of the Oklahoma border about 6 miles south of South Haven, or
11 miles east-southeast of Caldwell, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caldwell, South Haven, and Hunnewell.
This includes Interstate 35 between Mile Markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 9762 3711 9733 3700 9723 3700 9760
TIME...MOT...LOC 2245Z 234DEG 6KT 3698 9742
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DARMOFALThe Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207915.